Tennessee, 2004

Flash Flood and Hail in Tennessee, May 10, 2004

May 10, 2004 · NWS MEG · 8 events in 4 counties and zones

5 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 1:27 PM CST, 33 minutes earlier.

Area forecast discussion, May 10, 1:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT MON MAY 10 2004

.DISCUSSION...
SCT TSRAS STARTING TO FIRE ACRS THE MID SOUTH THIS AFTN. AXIS OF
DEVELOPMENT SEEMS TO CORRESPOND WITH CAPE VALUES OVER 2200 J/KG ACRS
THE DELTA. EXPECT THESE STORMS TO CONT TO DEVELOP DURING THE LATE
AFTN BEFORE DYING OFF WITH LOSS OF HEATING. WITH DEGREE OF
INSTABILITY PRESENT ACRS THE MID SOUTH THIS AFTN/EARLY EVENING A
STORM OR TWO COULD BECOME SEVERE WITH PENNY SIZE HAIL AND GUSTY
WINDS.

ANOTHER WARM AND MUGGY DAY ON TAP FOR TUE. HARD TO PICK OUT A
TRIGGER TO HELP KICK OFF TSTMS BUT HEATING SHOULD DO. WL GO WITH CHC
POPS FOR MAINLY AFTN/EVENING CONVECTION. A BETTER TRIGGER MOVES
INTO THE AREA WED AFTN IN THE FORM OF A DECENT 500 MB SHORTWAVE.
THIS WL KICK OFF MORE PLENTIFUL CONVECTION WED. CDFNT STARTS TO MOVE
INTO NW AR AND S CNTRL MO WITH ANOTHER SHORTWAVE PASSING THROUGH SO
ANOTHER GOOD CHANCE OF PRECIP EXPECTED THU.

FRI-MON...CDFNT WL SLOWLY SAG SOUTH INTO THE MID SOUTH FRI
AFTN/NIGHT. FRONT IS EXPECTED TO STALL ACROSS THE REGION THIS
WEEKEND AND MAY PROVIDE A FOCUS FOR HEAVY PRECIP. GFS INDICATES
FRONT SHOULD WEAKEN AND MOVE OFF TO THE EAST SOMETIME AROUND MONDAY
AS AN UPPER RIDGE INTENSIFIES ACRS THE SRN PLAINS...BRINGING THE
RETURN OF DRY WEATHER TO THE REGION.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, May 10, 3:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
430 AM CDT MON MAY 10 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
430 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW STORMS
COULD BE STRONG WITH SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH. IN
ADDITION...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY. ISOLATED THUNDERSTORMS COULD BECOME SEVERE. HOWEVER...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

LOCALLY HEAVY RAIN IS POSSIBLE BY THE END OF THE WEEK AS A COLD
FRONT STALLS ACROSS THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST WEATHER FORECASTS THIS
WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lauderdale

When
May 10, 2:00 PM CST to 2:05 PM CST
Where
Lauderdale County, Ft Pillow
Measured
0.75 in hail
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
35.667, -89.750

Hail, Lauderdale

When
May 10, 2:43 PM CST to 2:50 PM CST
Where
Lauderdale County, Ripley
Measured
1 in hail
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
35.733, -89.550

Hail, Lauderdale

When
May 10, 3:00 PM CST to 3:05 PM CST
Where
Lauderdale County, Henning
Measured
0.75 in hail
Property damage
$10
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.667, -89.583

Thunderstorm Wind, Lauderdale

When
May 10, 3:00 PM CST to 3:05 PM CST
Where
Lauderdale County, Henning
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.667, -89.583

Several trees were blown down.

Hail, Tipton

When
May 10, 3:00 PM CST to 3:05 PM CST
Where
Tipton County, 2 mi N of Covington
Measured
0.75 in hail
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
35.600, -89.667

Hail, Haywood

When
May 10, 3:31 PM CST to 3:35 PM CST
Where
Haywood County, Brownsville
Measured
0.75 in hail
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -89.267

Thunderstorm Wind, Obion

When
May 10, 3:55 PM CST to 4:00 PM CST
Where
Obion County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.417, -89.050

A few trees were blown down.

Flash Flood, Haywood

When
May 10, 4:25 PM CST to 6:00 PM CST
Where
Haywood County, Brownsville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

One highway was closed due to water over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395696, 5395697, 5395698, 5395699, 5395700, 5395742, 5395695, 5395743.